An unusual cause of falls in a young woman

I Sleeman*, L Wiblin, D Burn

*Corresponding author for this work

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Nitrous oxide is commonly used as an analgesic and anaesthetic agent. Nitrous oxide is also in use in industry as an aerosol propellant and is now recognised as a recreational drug whose use is growing, especially among the young. Nitrous oxide from whipped cream canisters is inhaled to produce a dissociative, intoxicated state. Nitrous oxide is known to inactivate vitamin B12 via oxidation, which can precipitate a demyelinating myelopathy akin to the classical B12 deficiency syndrome, subacute combined degeneration of the spinal cord. This case describes a young woman with chronic pain and a poor nutritional state who took regular nitrous oxide as an opiate-sparing agent. She developed a progressive subacute myelopathy with a sensory level, profoundly impaired joint position sense, extensor plantars and required a wheelchair. Once diagnosed, she responded well to a regime of nitrous oxide withdrawal, high-dose B12 replacement and physiotherapy. The case illustrates the need for clinical teams to be able to dentify a nitrous oxide-precipitated myelopathy as its use as a drug of abuse increases; particularly in the case of malnourished patients who receive nitrous oxide surgically or obstetrically.

Original languageEnglish
Pages (from-to)160-162
Number of pages3
JournalThe journal of the Royal College of Physicians of Edinburgh
Volume46
Issue number3
DOIs
Publication statusPublished - 27 Sep 2016

Fingerprint

withdrawal
pharmaceutical
drug use
pain
abuse
regime
drug
cause
industry

Keywords

  • myelopathy
  • nitrous oxide
  • post-anaesthetic complication
  • recreational drugs

Cite this

An unusual cause of falls in a young woman. / Sleeman, I; Wiblin, L; Burn, D.

In: The journal of the Royal College of Physicians of Edinburgh, Vol. 46, No. 3, 27.09.2016, p. 160-162.

Research output: Contribution to journalArticle

@article{2a8c24fa76cc4a1c8c0d334907b9c452,
title = "An unusual cause of falls in a young woman",
abstract = "Nitrous oxide is commonly used as an analgesic and anaesthetic agent. Nitrous oxide is also in use in industry as an aerosol propellant and is now recognised as a recreational drug whose use is growing, especially among the young. Nitrous oxide from whipped cream canisters is inhaled to produce a dissociative, intoxicated state. Nitrous oxide is known to inactivate vitamin B12 via oxidation, which can precipitate a demyelinating myelopathy akin to the classical B12 deficiency syndrome, subacute combined degeneration of the spinal cord. This case describes a young woman with chronic pain and a poor nutritional state who took regular nitrous oxide as an opiate-sparing agent. She developed a progressive subacute myelopathy with a sensory level, profoundly impaired joint position sense, extensor plantars and required a wheelchair. Once diagnosed, she responded well to a regime of nitrous oxide withdrawal, high-dose B12 replacement and physiotherapy. The case illustrates the need for clinical teams to be able to dentify a nitrous oxide-precipitated myelopathy as its use as a drug of abuse increases; particularly in the case of malnourished patients who receive nitrous oxide surgically or obstetrically.",
keywords = "myelopathy, nitrous oxide, post-anaesthetic complication, recreational drugs",
author = "I Sleeman and L Wiblin and D Burn",
note = "We would like to thank the patient for her permission to publish the case study.",
year = "2016",
month = "9",
day = "27",
doi = "10.4997/JRCPE.2016.304",
language = "English",
volume = "46",
pages = "160--162",
journal = "Journal of the Royal College of Physicians of Edinburgh",
issn = "1478-2715",
publisher = "Royal College of Physicians of Edinburgh",
number = "3",

}

TY - JOUR

T1 - An unusual cause of falls in a young woman

AU - Sleeman, I

AU - Wiblin, L

AU - Burn, D

N1 - We would like to thank the patient for her permission to publish the case study.

PY - 2016/9/27

Y1 - 2016/9/27

N2 - Nitrous oxide is commonly used as an analgesic and anaesthetic agent. Nitrous oxide is also in use in industry as an aerosol propellant and is now recognised as a recreational drug whose use is growing, especially among the young. Nitrous oxide from whipped cream canisters is inhaled to produce a dissociative, intoxicated state. Nitrous oxide is known to inactivate vitamin B12 via oxidation, which can precipitate a demyelinating myelopathy akin to the classical B12 deficiency syndrome, subacute combined degeneration of the spinal cord. This case describes a young woman with chronic pain and a poor nutritional state who took regular nitrous oxide as an opiate-sparing agent. She developed a progressive subacute myelopathy with a sensory level, profoundly impaired joint position sense, extensor plantars and required a wheelchair. Once diagnosed, she responded well to a regime of nitrous oxide withdrawal, high-dose B12 replacement and physiotherapy. The case illustrates the need for clinical teams to be able to dentify a nitrous oxide-precipitated myelopathy as its use as a drug of abuse increases; particularly in the case of malnourished patients who receive nitrous oxide surgically or obstetrically.

AB - Nitrous oxide is commonly used as an analgesic and anaesthetic agent. Nitrous oxide is also in use in industry as an aerosol propellant and is now recognised as a recreational drug whose use is growing, especially among the young. Nitrous oxide from whipped cream canisters is inhaled to produce a dissociative, intoxicated state. Nitrous oxide is known to inactivate vitamin B12 via oxidation, which can precipitate a demyelinating myelopathy akin to the classical B12 deficiency syndrome, subacute combined degeneration of the spinal cord. This case describes a young woman with chronic pain and a poor nutritional state who took regular nitrous oxide as an opiate-sparing agent. She developed a progressive subacute myelopathy with a sensory level, profoundly impaired joint position sense, extensor plantars and required a wheelchair. Once diagnosed, she responded well to a regime of nitrous oxide withdrawal, high-dose B12 replacement and physiotherapy. The case illustrates the need for clinical teams to be able to dentify a nitrous oxide-precipitated myelopathy as its use as a drug of abuse increases; particularly in the case of malnourished patients who receive nitrous oxide surgically or obstetrically.

KW - myelopathy

KW - nitrous oxide

KW - post-anaesthetic complication

KW - recreational drugs

UR - https://eprints.ncl.ac.uk/236284

U2 - 10.4997/JRCPE.2016.304

DO - 10.4997/JRCPE.2016.304

M3 - Article

C2 - 27959349

VL - 46

SP - 160

EP - 162

JO - Journal of the Royal College of Physicians of Edinburgh

JF - Journal of the Royal College of Physicians of Edinburgh

SN - 1478-2715

IS - 3

ER -